Vector Bin Packing with Multiple-Choice

(Extended Abstract)
  • Boaz Patt-Shamir
  • Dror Rawitz
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6139)


We consider a variant of bin packing called multiple-choice vector bin packing. In this problem we are given a set of n items, where each item can be selected in one of several D-dimensional incarnations. We are also given T bin types, each with its own cost and D-dimensional size. Our goal is to pack the items in a set of bins of minimum overall cost. The problem is motivated by scheduling in networks with guaranteed quality of service (QoS), but due to its general formulation it has many other applications as well. We present an approximation algorithm that is guaranteed to produce a solution whose cost is about ln D times the optimum. For the running time to be polynomial we require D = O(1) and T = O(logn). This extends previous results for vector bin packing, in which each item has a single incarnation and there is only one bin type. To obtain our result we also present a PTAS for the multiple-choice version of multidimensional knapsack, where we are given only one bin and the goal is to pack a maximum weight set of (incarnations of) items in that bin.


Approximation Algorithm Knapsack Problem Dual Solution Multidimensional Knapsack Problem Oblivious Algorithm 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Papadimitriou, C.H., Steiglitz, K.: Combinatorial optimization: algorithms and complexity. Prentice-Hall, Englewood Cliffs (1981)Google Scholar
  2. 2.
    Kellerer, H., Pferschy, U., Pisinger, D.: Knapsack Problems. Springer, Berlin (2004)zbMATHGoogle Scholar
  3. 3.
    Warner, D., Prawda, J.: A mathematical programming model for scheduling nursing personnel in a hospital. Manage. Sci. (Application Series Part 1) 19, 411–422 (1972)zbMATHGoogle Scholar
  4. 4.
    Fernandez de la Vega, W., Lueker, G.S.: Bin packing can be solved within 1+epsilon in linear time. Combinatorica 1(4), 349–355 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Karmarkar, N., Karp, R.M.: An efficient approximation scheme for the one-dimensional bin-packing problem. In: 23rd IEEE Annual Symposium on Foundations of Computer Science, pp. 312–320 (1982)Google Scholar
  6. 6.
    Friesen, D.K., Langston, M.A.: Variable sized bin packing. SIAM J. Comput. 15(1), 222–230 (1986)zbMATHCrossRefGoogle Scholar
  7. 7.
    Seiden, S.S., van Stee, R., Epstein, L.: New bounds for variable-sized online bin packing. SIAM J. Comput. 32(2), 455–469 (2003)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Correa, J.R., Epstein, L.: Bin packing with controllable item sizes. Information and Computation 206(18), 1003–1016 (2008)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Garey, M.R., Graham, R.L., Johnson, D.S., Yao, A.C.: Resource constrained scheduling as generalized bin packing. J. Comb. Theory, Ser. A 21(3), 257–298 (1976)zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Chekuri, C., Khanna, S.: On multidimensional packing problems. SIAM J. Comput. 33(4), 837–851 (2004)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Bansal, N., Caprara, A., Sviridenko, M.: Improved approximation algorithms for multidimensional bin packing problems. In: 47th IEEE Annual Symposium on Foundations of Computer Science, pp. 697–708 (2006)Google Scholar
  12. 12.
    Sahni, S.: Approximate algorithms for the 0/1 knapsack problem. J. ACM 22(1), 115–124 (1975)zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Ibarra, O.H., Kim, C.E.: Fast approximation algorithms for the knapsack and sum of subset problems. J. ACM 22(4), 463–468 (1975)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Frieze, A.M., Clarke, M.R.B.: Approximation algorithms for the m-dimensional 0 − 1 knapsack problem: worst-case and probabilistic analyses. Eur. J. Oper. Res. 15, 100–109 (1984)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Magazine, M.J., Chern, M.S.: A note on approximation schemes for multidimensional knapsack problems. Math. Oper. Res. 9(12), 244–247 (1984)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Shachnai, H., Tamir, T.: Approximation schemes for generalized 2-dimensional vector packing with application to data placement. In: Arora, S., Jansen, K., Rolim, J.D.P., Sahai, A. (eds.) RANDOM 2003 and APPROX 2003. LNCS, vol. 2764, pp. 165–177. Springer, Heidelberg (2003)Google Scholar
  17. 17.
    Akbar, M. M., Manning, E.G., Shoja, G.C., Khan, S.: Heuristic solutions for the multiple-choice multi-dimension knapsack problem. In: International Conference on Computational Science-Part II, pp. 659–668 (2001)Google Scholar
  18. 18.
    Hifi, M., Michrafy, M., Sbihi, A.: Heuristic algorithms for the multiple-choice multidimensional knapsack problem. J. Oper. Res. Soc. 55, 1323–1332 (2004)zbMATHCrossRefGoogle Scholar
  19. 19.
    Parra-Hernández, R., Dimopoulos, N.J.: A new heuristic for solving the multichoice multidimensional knapsack problem. IEEE Trans. on Systems, Man, and Cybernetics—Part A: Systems and Humans 35(5), 708–717 (2005)CrossRefGoogle Scholar
  20. 20.
    Akbara, M.M., Rahman, M.S., Kaykobad, M., Manning, E.G., Shoja, G.C.: Solving the multidimensional multiple-choice knapsack problem by constructing convex hulls. Computers & Operations Research 33, 1259–1273 (2006)CrossRefMathSciNetGoogle Scholar
  21. 21.
    Khan, M.S.: Quality Adaptation in a Multisession Multimedia System: Model, Algorithms and Architecture. PhD thesis, Dept. of Electrical and Computer Engineering (1998)Google Scholar
  22. 22.
    Sbihi, A.: A best first search exact algorithm for the multiple-choice multidimensional knapsack problem. J. Comb. Optim. 13(4), 337–351 (2007)zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Chandra, A.K., Hirschberg, D.S., Wong, C.K.: Approximate algorithms for some generalized knapsack problems. Theoretical Computer Science 3(3), 293–304 (1976)CrossRefMathSciNetGoogle Scholar
  24. 24.
    Kellerer, H., Pferschy, U., Pisinger, D.: Knapsack Problems. Springer, Heidelberg (2004)zbMATHGoogle Scholar
  25. 25.
    Plotkin, S.A., Shmoys, D.B., Tardos, É.: Fast approximation algorithms for fractional packing and covering problems. Math. Oper. Res. 20, 257–301 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Grötschel, M., Lovasz, L., Schrijver, A.: Geometric Algorithms and Combinatorial Optimization. Springer, Heidelberg (1988)zbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Boaz Patt-Shamir
    • 1
  • Dror Rawitz
    • 1
  1. 1.School of Electrical EngineeringTel-Aviv UniversityTel-AvivIsrael

Personalised recommendations